Hail, Rockcastle
- When
- September 9, 4:41 PM EST to 4:45 PM EST
- Where
- Rockcastle County, 1 mi SSE of Mt Vernon
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.333, -84.350
Hail covered road.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 9, 2:21 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 321 PM EDT SAT SEP 9 2006 .DISCUSSION... SHORT TERM...TONIGHT THROUGH TUESDAY... AREA OF HIGH PRESSURE LOCATED ACROSS THE APPALACHIANS HAS NOT BEEN ENOUGH TO PREVENT CONVECTION ONCE AGAIN AS LOW LEVEL MOISTURE CONTINUES TO BE AVAILABLE...ALONG WITH SOME WEAKER IMPULSES TRAVERSING THE AREA IN ZONAL FLOW ALOFT. EXPECT THAT THE ACTIVITY WILL DWINDLE BY DUSK AGAIN AS IT DID YESTERDAY. TOMORROW WILL FEATURE ISOLATED CONVECTI0N ONCE AGAIN WITH LOW LEVEL MOISTURE IN PLACE AND A DEVELOPING INVERTED TROUGH IN THE VICINITY OF THE AREA. HAVE ALSO CONTINUED POPS INTO THE OVERNIGHT PERIOD AS THIS INVERTED TROUGH/DEVELOPING WARM FRONT WILL SLOWLY LIFT NORTH AS A CENTRAL PLAINS SYSTEM TAKES SHAPE. MODELS CONTINUE TO DIFFER IN THE EVOLUTION OF THIS SYSTEM...WITH THE GFS MUCH MORE AMPLIFIED AND SLIGHTLY MORE PROGRESSIVE...WHILE THE REST HAVE A SLOWER AND LESS PRONOUNCED SYSTEM. HAVE MAINTAINED GOOD CHANCE POPS BY TUESDAY AFTERNOON...HOWEVER TRIED TO TREND A BIT SLOWER WITH THE PRECIPITATION AS A DOWNSLOPE FLOW WILL BE IN PLACE ACROSS THE AREA. TEMPERATURES WILL CONTINUE TO RUN CLOSE TO SEASONAL. GFS MOS HAS BEEN GOING TOO COOL ON THE LOWS AND TOO WARM ON THE HIGHS DUE TO THE UNREALISTIC LOW LEVEL DRY AIR ADVERTISED. LATEST 12Z NUMBERS HAVE COME IN A BIT BETTER REPRESENTING THE MOISTURE...HOWEVER WILL CONTINUE TO USE A BLEND OF PERSISTENCE AND THE LATEST NAM NUMBERS...WHICH HAS WORKED RATHER WELL OVER THE PAST FEW DAYS. LONG TERM...TUESDAY NIGHT THROUGH SATURDAY... RECENT GFS RUN AND GFS ENSEMBLES INDICATE THAT A SW/V OR A CLOSED LOW WILL TRACK THROUGH THE OH VALLEY EARLY IN THE PERIOD. THE PARENT SFC LOW WILL TRACK INTO THE GREAT LAKES...WITH SECONDARY SFC LOW EXPECTED TO TRACK INTO THE APPALACHIANS BY 0Z THU AND THEN EAST OF THE APPALACHIANS ON THU. UPPER LEVEL AND SFC RIDGE SHOULD WORK INTO THE AREA FOR THE REMAINDER OF THE PERIOD...WITH DRY WEATHER AND A WARMING TREND EXPECTED. OPTED TO GO WITH LIKELY POPS ON TUE NIGHT IN THE PERIOD AS GOOD ISENTROPIC LIFT SHOULD OCCUR TO THE EAST OF THE UPPER LOW AND IN ADVANCE OF THE SFC SYSTEM. CONTINUED WITH SLIGHT TO CHANCE POPS INTO WED NIGHT UNTIL THE 500 MB TROUGH AXIS IS EXPECTED TO MOVE EAST OF THE REGION. TRENDED MAX TEMPS DOWN ON WED AS CLOUDCOVER SHOULD SUPPRESS TEMPS. && .PREV DISCUSSION... 1038 AM EDT SAT SEP 9 2006 SHORT WAVE ENERGY TRAVERSING ACROSS THE AREA THIS MORNING HAS KICKED OFF SOME ISOLATED SHOWERS AND THUNDERSTORMS ONCE AGAIN THIS MORNING. LATEST SMATTERING OF CONVECTION IS PUSHING INTO THE BLUEGRASS COUNTIES...SO WILL INCLUDE ISOLATED WORDING EVERYWHERE. EXPECT THIS ACTIVITY TO DISSIPATE OVER THE NEXT FEW HOURS...BEFORE HEATING KICKS OFF SOME MORE ACTIVITY IN THE AFTERNOON WITH AMPLE LOW LEVEL MOISTURE STILL AVAILABLE. CURRENT FORECAST HIGHS LOOK GOOD...WILL ONLY REMOVE MORNING WORDING AND ADJUST SOME GRIDS TO MATCH UP WITH THE LATEST OBSERVATIONS. UPDATE OUT SHORTLY. 753 AM EDT SAT SEP 9 2006 DEJA VU. SHOWERS HAVE DEVELOPED DURING THE EARLY MORNING IN OUR SW COUNTIES JUST AS THEY DID YESTERDAY. APPARENTLY A WEAK CHANNEL OF LOW LEVEL ISENTROPIC LIFT (DEPICTED IN THE WRF) IS RESULTING IN ENOUGH DESTABILIZATION AND ENOUGH LIFTING FOR PARCELS TO REACH CONDENSATION AND FREE CONVECTION. HAVE REMOVED AFTERNOON TIMING REFERENCE FOR ISOLATED SHOWERS/STORMS TODAY. 512 AM EDT SAT SEP 9 2006 POPS CONTINUE TO BE THE BIGGEST QUESTION IN THIS FORECAST PACKAGE. ISOLATED SHOWERS DID OCCUR IN THE SOUTHERN HALF OF THE FORECAST AREA ON FRIDAY INTO FRIDAY EVENING...ALONG WITH A ROGUE SEVERE THUNDERSTORM. THE WRF FORECAST SOUNDINGS FOR TODAY LOOK SIMILAR TO YESTERDAY...EXCEPT LOW LEVEL MOISTURE MAY BE EXPANDED A BIT FURTHER NORTH. THE GFS IS NOTABLY DRIER AND IS BEING DISCOUNTED. THE WRF SURFACE MOISTURE IS VERIFYING BETTER AT THE CURRENT HOUR. HOWEVER... ON SUNDAY THE WRF BRINGS IN DRIER AIR ORIGINATING FROM AN AREA OF SUBSIDENCE OVER THE HIGH TERRAIN OF WV. ALTHOUGH THIS CAN NOT BE RULED OUT...PREFER NOT TO BITE OFF ON IT FOR THE FORECAST. AT THIS TIME WILL HOLD OUT FOR THE POSSIBILITY OF SIMILAR LOW LEVEL MOISTURE ON SUNDAY...WITH A FURTHER NORTHWARD EXPANSION...AND ISOLATED SHOWERS/STORMS ACCORDINGLY. WITH ANY TRIGGER/FOCUSING MECHANISMS EXPECTED TO BE WEAK...IT SHOULD HELP LIMIT THE COVERAGE TODAY AND SUNDAY. SIMILAR AIR MASS IS EXPECTED AGAIN ON MONDAY...WITH A LITTLE MORE AIR FLOW FROM THE SOUTH AS LOW PRESSURE DEVELOPS OVER THE MIDWEST. HOWEVER...THE GFS LOOKS LIKE IT MAY BE A BIT FAST MOVING THE SYSTEM EAST OR NORTHEAST...AND HAVE GONE WITH JUST 20 PERCENT POPS DURING THE DAY MONDAY...WHICH IS IN LINE WITH THE ETA MOS POPS RATHER THAN THE GFS MOS. BECAUSE OF THE DRIER AIR IN THE GFS TODAY...ITS MOS IS GIVING MUCH WARMER TEMPS AT JKL AND LOZ THAN OTHER MOS GUIDANCE. SINCE MORE LOW LEVEL MOISTURE IS ANTICIPATED...WE SHOULD HAVE MORE CLOUD DEVELOPMENT THAN THE GFS SUGGESTS...AND THE FORECAST REFLECTS SEVERAL DEGREES TRIMMED OF THE GFS MOS TEMPS FOR TODAY. 935 PM EDT FRI SEP 8 2006 ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED THROUGH THE EVENING HOURS...WITH A COUPLE OF SEVERE HAIL REPORTS COMING OUT OF OWSLEY AND JACKSON COUNTIES. REPORTS CAME IN OF HAIL STONES BETWEEN DIME AND QUARTER IN SIZE AS ONE PARTICULARLY STRONG STORM ROLLED THROUGH THE CENTRAL SECTIONS OF THE CWA. WITH THE LOSS OF PRIME TIME HEATING REMNANTS OF EARLIER SHOWER ACTIVITY HAS JUST DIED OUT. THE MAIN FCST CHALLENGE TONIGHT WILL BE THE AMOUNT OF CLOUD COVER WE CAN EXPECT TO SEE OVERNIGHT. A WEAK SHORT WAVE MOVING UP THE OHIO RIVER VALLEY HAS YET TO PASS THROUGH THE AREA. HOWEVER...BASED ON THE CURRENT SATELLITE LOOP...OVERALL CLOUD COVER LOOKS TO BE DISSIPATING. SO WILL CONTINUE WITH MOSTLY CLEAR WORDING CURRENTLY IN ZONES. OTHERWISE...EXPECT A REPLAY OF THE LAST SEVERAL NIGHTS. FOG SHOULD DEVELOP...DENSE IN SPOTS UNDER MOSTLY CLEAR SKIES. SO THERE ARE NO PLANS TO UPDATE ZONES OR GRID PRODUCTS AT THIS TIME. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1116 AM EDT SAT SEP 9 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1116 AM EDT SAT SEP 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 359 PM EDT SAT SEP 9 2006 KYZ084-092045- MCCREARY- 359 PM EDT SAT SEP 9 2006 ...A STRONG THUNDERSTORM TO AFFECT WESTERN MCCREARY COUNTY THROUGH 445 PM EDT SATURDAY AFTERNOON... AT 359 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SLAVANS AND NEARLY STATIONARY. THIS STORM WILL BE NEAR KIDDS CROSSING AROUND 410 PM EDT...SLAVANS AROUND 420 PM EDT...AND CO OPERATIVE AROUND 445 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. PELTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 503 PM EDT SAT SEP 9 2006 KYZ068-092145- ROCKCASTLE- 503 PM EDT SAT SEP 9 2006 ...A STRONG THUNDERSTORM TO AFFECT ROCKCASTLE COUNTY THROUGH 545 PM EDT SATURDAY AFTERNOON... AT 504 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR INDIAN LAKES PARK...MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR OTTOWA AROUND 510 PM EDT...QUAIL AROUND 515 PM EDT...BRODHEAD AROUND 520 PM EDT...MARETBURG AROUND 525 PM EDT... WABO AROUND 530 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 522 PM EDT SAT SEP 9 2006 KYZ106-092145- MORGAN- 522 PM EDT SAT SEP 9 2006 ...A STRONG THUNDERSTORM TO AFFECT NORTHERN MORGAN COUNTY THROUGH 545 PM EDT SATURDAY AFTERNOON... AT 522 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KELLACEY... MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR POMP AROUND 535 PM EDT...LICK BRANCH AROUND 540 PM EDT...LENOX AROUND 545 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
The Jackson,KY radar (KJKL), 96 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 hail. Local standard time, as filed.
Hail covered road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533944.